Back to Ask the Diabetes Team Ask the Diabetes Team

From Colorado, USA:

My 13 year old son, diagnosed with type 1 diabetes about three weeks ago, was taking Seroquel (quetiapine) for bipolar disorder for three months prior to diagnosis, and the doctors said there may be a connection between taking this medication and developing diabetes. He had a negative GAD antibody test which the doctors found hopeful. Have you heard of similar cases? If so, did the diabetes in any of those individuals reverse itself?


Some of the newer psychiatric medications have been known to cause diabetes as a possible side effect. You should discuss this with your son's physicians and especially make sure that he is being seen in consultation by a pediatric diabetes specialist who may answer this question in more detail. You should also ask his psychiatrists if there are other alternatives to consider for his psychiatric needs.


[Editor's comment: There is an association between "atypical antipsychotic" medications (for schizophrenia and closely-related disorders) and the worsening of diabetes, and probably also the development of new-onset diabetes. See (among other articles at PubMed) Patients on Atypical Antipsychotic Drugs: Another high-risk group for type 2 diabetes. Lean ME, Pajonk FG. Diabetes Care 2003 May;26(5):1597-605. WWQ]

Original posting 13 Jul 2003
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.